The Food and Drug Administration (FDA) issued a safety alert warning healthcare professionals about serious adverse events associated with the use of curcumin emulsion for injection compounded by ImprimisRx.
In March and May 2017, two patients given intravenous (IV) infusions of curcumin emulsion compounded with polyethylene glycol (PEG) 40 castor oil reported having immediate hypersensitivity reactions. The curcumin emulsion product was compounded by ImprimisRx, a pharmacy in Irvine, CA.
One patient, a 30-year-old female, experienced cardiac arrest after IV infusion of the compounded curcumin emulsion product. She had a history of allergies and was being treated for eczema at the time. The patient became pulseless and required CPR within minutes of initiating the infusion. Due to anoxic brain injury, the patient later died.
The second patient, a 71-year-old male, experienced a hypersensitivity reaction after IV infusion of the same compounded curcumin emulsion. He had a history of allergies and was being treated for thrombocytopenia at the time. The patient developed erythema and a cough within minutes of initiating the infusion. Although diphenhdyramine was given, his symptoms worsened to include shortness of breath, itching, and hypotension. He was given IV epinephrine and was transferred to the ER where he was treated and released.
On June 23, 2017, ImprimisRx recalled all unexpired products containing the ungraded PEG 40 castor oil.
Hypersensitivity reactions to IV products containing PEG castor oil have been previously identified in the literature, and have been a point of concern for numerous approved drugs. Findings from this FDA investigation emphasize the risks associated with compounded drugs, especially those that contain non-pharmaceutical grade ingredients. Such risks include: (1) the lack of a label warning about hypersensitivity reactions associated with the PEG 40 castor oil, (2) the use of an ungraded ingredient that could contain impurities such as DEG, and (3) the IV infusion of curcumin, which has not been established as being safe for any indication including eczema and thrombocytopenia.
FDA encourages healthcare professionals to report adverse events or quality problems experienced with the use of compounded drug products to FDA’s MedWatch Adverse Event Reporting program.
For more information visit FDA.gov.